Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 73, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 23, 2019, 8:25 PM EDT for Fayette County, West Virginia. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 8:25 PM EDT (00:25 UTC)
- Expired
- May 23, 2019, 9:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Fayette County, WV
The radar
The Charleston,WV radar (KRLX), 72 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:31 PM EDT | HAIL 1 | Ansted, WV | |
| May 23, 8:32 PM EDT | HAIL 1 | Hico, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
352
WUUS51 KRLX 240025
SVRRLX
WVC019-240115-
/O.NEW.KRLX.SV.W.0073.190524T0025Z-190524T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
825 PM EDT Thu May 23 2019
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Central Fayette County in southeastern West Virginia...
* Until 915 PM EDT.
* At 824 PM EDT, a severe thunderstorm was located over Ansted, or 8
miles north of Fayetteville, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Fayetteville, Babcock State Park, Ansted, Gauley Bridge, Hawks Nest
State Park and Meadow Bridge.
This includes Route 19 between mile markers 18 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3811 8117 3819 8119 3823 8116 3823 8113
3820 8107 3824 8103 3820 8102 3822 8101
3812 8090 3812 8088 3808 8089 3806 8087
3806 8080 3804 8083 3802 8080 3798 8077
3795 8081 3787 8075 3787 8081 3782 8095
TIME...MOT...LOC 0024Z 314DEG 28KT 3817 8111
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
HART1 follow-up statement
712
WWUS51 KRLX 240044
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
844 PM EDT Thu May 23 2019
WVC019-240115-
/O.CON.KRLX.SV.W.0073.000000T0000Z-190524T0115Z/
Fayette WV-
844 PM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHEASTERN FAYETTE COUNTY...
At 844 PM EDT, a severe thunderstorm was located near Babcock State
Park, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Babcock State Park and Meadow Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3782 8095 3802 8106 3812 8105 3813 8102
3812 8098 3814 8099 3812 8089 3808 8089
3806 8087 3805 8085 3806 8081 3804 8083
3803 8083 3802 8080 3798 8077 3795 8081
3787 8076 3787 8081
TIME...MOT...LOC 0044Z 314DEG 28KT 3806 8097
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 8:06 PM EDT, 19 minutes earlier.
Area forecast discussion, May 23, 8:06 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 806 PM EDT Thu May 23 2019 .SYNOPSIS... A cold front reaches northern portions of southeast OH and WV early tonight. Front pushes south Friday. Warm, humid conditions continue over the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 555 PM Thursday... A Severe thunderstorm watch is now in effect for northeast KY, southeast OH, and most of WV until midnight. As of 516 PM Thursday... Update package to better represent convective initiation across southeast OH, and ongoing convection across northeast KY, moving east, while removing convection elsewhere. Models show different solutions on the position of convection but they all indicate conditions are favorable for thunderstorms through at least 03Z tonight. Good confidence obtained by pattern recognition and parameter evaluation. Introduced clear skies, gradually clouding up nearby convection as it approaches and develop over the area. Coded small hail and gusty winds within thunderstorms this afternoon and evening. Rest of forecast remains on track. As of 1259 PM Thursday... Latest radar mosaic shows a ne-sw oriented line of showers and thunderstorms continues to push east across portions of the region. In the rain-cooled air, temperatures were currently in the low to mid 70s with readings in the upper 70s to near 80 elsewhere. Am concerned about the amount of severe weather that we could see this afternoon and evening. Airmass is quite worked over. Mesoscale models suggest the airmass will remover somewhat. However, do not think we will see the large CAPE numbers that were previously advertised. Because we have been advertising severe thunderstorms in the forecast today, am not planning on removing the mention of severe storms. However, will trim back the mention to the SLGT risk area. With that being said, still feel that additional showers and storms will redevelop along and ahead of a cold front which is expected to push south across the area tonight. Precipitation chances will end as the boundary pushes south. Current thinking is that the front will be across our far southern counties by morning. On Friday, any precipitation chances should be limited to our southern counties which should be closest to the front. Latest blend of model guidance is fairly close to previous MinT/MaxT numbers. So only plan to make minor tweaks. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 240 PM Thursday... Hot, humid, summer-like conditions continue through the weekend. Surface high pressure builds to the north and into Appalachia through early Saturday, but its residency is short lived. It may have enough influence to allow for some decoupling Saturday morning and somewhat cooler surface temperatures to be realized in sheltered valleys. By early Saturday, an upper level ridge axis briefly centers over the area with mostly sunny skies. It shifts eastward through the day, introducing mainly diurnally-driven showers across the region. Current indications are that a mid-level cap would limit convection, but enough uncertainty exists with the extent of the mid-level warm nose, so SPC has placed a marginal risk for severe storms across the north where the warm nose would be most muted. Without this cap, ample instability and favorable wind fields exist for sustained thunderstorm development. Sunday, a weak northern stream trough skirts across the Great Lakes. This introduces more widespread shower and storm chances along a cold front that will slowly, weakly sag south into the Ohio Valley. This will provide the focus for thunderstorm activity as it drops south into our area. Best chances for showers and storms exist across the northern half of the area. Both days feature a well mixed boundary layer, so gusts in the teens (slightly stronger across mountains) are possible during the afternoon each day this weekend regardless of precipitation chances. Although surface dew points don't decrease much with Sunday's weak system, the upper levels briefly clear out moisture with stronger flow aloft transporting in drier air aloft. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 255 PM Thursday... The summer-like pattern holds through the long term period with ridging progged to persist across the South through much of next week. Warm, moist air will continue to transport into the area under the influence of deep southwest flow, however models at this point have been relatively dry with activity focuses across the north. Do still expect diurnally driven cloud, shower, and perhaps storm activity at least when weak northern stream troughs briefly shunt the ridge south. Our best chances for a dry day exist on Tuesday, coincident with temperatures reaching into the low-90's. Models hint at a stronger trough moving in at the very end of the long term period which would bring an airmass change should it make it into the area. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 755 PM Thursday... Widespread VFR conditions will prevail through midnight, outside of brief periods of IFR visibilities, damaging winds, frequent lightning and large hail. Isolated to scattered thunderstorms will continue to move east across southeast OH and central WV this evening. Gusty southwest winds will decrease and become westerly or even northwesterly overnight. Expect a cold front to push south overnight keeping showers across the southern third of the area by 12Z Friday. Overnight, models suggest a development of an MVFR ceilings over areas that received rainfall across central portions of our forecast area and along the central and southern mountains. Added IFR ceilings due to mountain obscuration, likely to affect BKW and vicinity from 09Z to 12Z Friday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Development of MVFR/IFR ceilings tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 05/24/19 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H M M M H HTS CONSISTENCY H H H H H M L L L L L L BKW CONSISTENCY H H H H H H H H H H H L EKN CONSISTENCY M M M L M M L L H H H M PKB CONSISTENCY H H H H H M M M H H H H CKB CONSISTENCY H M H H M M M M M M H H AFTER 00Z SATURDAY... Widespread IFR conditions are not expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/MC NEAR TERM...JSH/ARJ SHORT TERM...MC LONG TERM...MC AVIATION...ARJ
Hazardous weather outlook, May 23, 6:59 PM EDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 659 PM EDT Thu May 23 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-242300- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour- 659 PM EDT Thu May 23 2019 ...SEVERE THUNDERSTORM WATCH 222 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk of severe thunderstorms Saturday afternoon and evening. The greatest threat with any severe storms will be strong to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515>526-242300- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 659 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 23, 6:43 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
643 PM EDT Thu May 23 2019
WVZ008-016-232315-
Jackson-Roane-
643 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROANE AND EAST CENTRAL
JACKSON COUNTIES...
At 643 PM EDT, a strong thunderstorm was located near Sandyville, or
near Ripley, moving southeast at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Ripley, Spencer, Sandyville, Looneyville, Harmony, Leroy, Gay and
Gandeeville.
This includes Interstate 77 in West Virginia between mile markers 137
and 140.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central, north central and northwestern West Virginia.
LAT...LON 3880 8122 3879 8123 3878 8122 3879 8121
3878 8121 3874 8117 3871 8117 3857 8127
3882 8176 3894 8167
TIME...MOT...LOC 2243Z 295DEG 33KT 3885 8162
HARTSpecial weather statement, May 23, 7:16 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Charleston WV 716 PM EDT Thu May 23 2019 OHZ085-WVZ007-008-232345- Meigs-Jackson-Mason- 716 PM EDT Thu May 23 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEIGS... NORTHEASTERN MASON AND WEST CENTRAL JACKSON COUNTIES... At 716 PM EDT, a strong thunderstorm was located near Racine, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Ripley, Cottageville, Mount Alto, Letart and Evans. This includes Interstate 77 in West Virginia between mile markers 137 and 145. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until midnight EDT for southeastern Ohio...and western and northwestern West Virginia. LAT...LON 3887 8203 3895 8199 3892 8169 3874 8175 TIME...MOT...LOC 2316Z 290DEG 25KT 3888 8196 HART
Local storm report, May 23, 7:17 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
717 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL 3 SE LIBERTY 38.57N 81.69W
05/23/2019 E1.00 INCH KANAWHA WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1901579
SLLocal storm report, May 23, 7:42 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
742 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL ELKVIEW 38.43N 81.47W
05/23/2019 M2.50 INCH KANAWHA WV TRAINED SPOTTER
&&
EVENT NUMBER RLX1901580
SLLocal storm report, May 23, 8:15 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
815 PM EDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FUNNEL CLOUD 3 NE CHARLESTON 38.38N 81.60W
05/23/2019 KANAWHA WV ASOS
FUNNEL CLOUD ABOUT 8 MILES EAST OF YEAGER AIRPORT.
ROTATING CLOUD AS WELL.
&&
EVENT NUMBER RLX1901581
ROCHESpecial weather statement, May 23, 8:16 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
816 PM EDT Thu May 23 2019
WVZ032-040-240045-
Barbour-Taylor-
816 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT TAYLOR AND NORTHEASTERN BARBOUR
COUNTIES...
At 816 PM EDT, a strong thunderstorm was located over Pleasant
Valley, or over Fairmont, moving southeast at 50 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Grafton, Valley Falls, Tygart Lake State Park, Thornton, Knottsville,
McGee and Nestorville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3913 7984 3911 7983 3937 8020 3939 8020
3941 8011 3939 8009 3940 8003 3942 8000
3945 7994 3944 7990 3930 7989 3929 7986
3924 7985 3923 7981
TIME...MOT...LOC 0016Z 306DEG 43KT 3946 8015
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:07 PM EDT | Tornado Warning | RLX | Clay, Jackson, Kanawha, Roane | 38 min |
| May 23, 8:16 PM EDT | Special Weather Statement | RLX | Taylor | 29 min |
| May 23, 8:53 PM EDT | Tornado Warning | RLX | Fayette | 37 min |
| May 23, 8:55 PM EDT | Special Weather Statement | RLX | Clay, Nicholas | 50 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.